How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Keane Your Own Question
Dr. Keane
Dr. Keane, Therapist
Category: Mental Health
Satisfied Customers: 1760
Experience:  Clinical Psychology PhD, Licensed Professional Counselor with experience in marriage/family, teens and child psychology.
Type Your Mental Health Question Here...
Dr. Keane is online now
A new question is answered every 9 seconds

I guess you would call it a panic attack as discussed on different

Customer Question

I guess you would call it a panic attack as discussed on different web sites but mine go a little further with extreme confusion where I can't determine what is real and what is not.
I have had several of these (4 to be exact) but the one last night was the worst. I get this
sick clamy feeling and get very confused, heart beats hard I get very, very depressed and
the confustion can last for hours. I went and layed down last night when it started and didn't move for 30 minutes. For the rest of the night I couldn't figure out my thoughts or if I had done something or just thought I had. I have had stress tests, heart sonograms etc and everyone tells me I'm fine. I take Lexapro 20mg daily and most of the time I feel ok. It is just very scary that I get so confused that I can hardly function. I see a Psycologist every two weeks so I have discussed this with him but the episodes are far apart so it's not like we talk about it often. Any ideas?
Thank you,
Kristin Hoffman
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr. Keane replied 7 years ago.
Hi and welcome to just answer.

What you are describing are symptoms of panic attacks. First thing I would suggest it that you speak to your psychiatrist to see if the lengthy confusion is a side effect of the lexapro, it could be as simple as that. He/she may change your meds or dosage, adjusting the meds is, trial and error. Your psychologist can help by teaching you techniques that help cut short or even stop a panic attack (has to do with breathing and "tricking" the brain into believing you are calm) plus other techniques. I am glad you are seeing a therapist. You would be best served by discussing these attacks in session or set up an emergency appointment right after one has occurred and it's fresh in your mind. You may gain a lot of insight from talking about them.
If you aren't being managed by a psychiatrist I would suggest you do so since they have the most up to date information on what psychotropic drugs are available today and what may be best for you. Right now your symptoms are exacerbated due to the severity of the panic attacks, hence, why you feel you cannot function. It's frustrating not being able to find relief but if you tackle this one step at a time and tell yourself you are going to feel better soon, you will. Learning how to manage anxiety and panic attacks takes time but you can do it. Some relaxation techniques/yoga/meditation can also help.
I hope this was helpful.
Dr. Keane
Follow up is available. Pleae click accept and leave feedback when you are satisfied.

Related Mental Health Questions